High Wind, Owens Valley
- When
- September 25, 4:42 AM PST to 5:42 AM PST
- Where
- Owens Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
The peak gust was measured 4 miles NW of Independence at 0542 PST.
A strong area of low pressure brought high downslope winds in the lee of the Sierra Nevada.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A strong area of low pressure brought high downslope winds in the lee of the Sierra Nevada.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 25, 1:54 AM PST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
254 AM PDT WED SEP 25 2013
.SYNOPSIS...A VERY FALL LIKE WEATHER SYSTEM WILL MOVE INTO THE AREA
OVER THE TWO DAYS RESULTING IN GUSTY WINDS AND MUCH COOLER
CONDITIONS. THERE IS A CHANCE OF SHOWERS ACROSS CENTRAL NEVADA AND
NORTHERN MOHAVE COUNTY...MAINLY WEDNESDAY NIGHT INTO THURSDAY.
CONDITIONS WILL IMPROVE OVER THE WEEKEND AS HIGH PRESSURE BUILDS
OVER THE AREA ONCE AGAIN.
&&
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
NOW...THE LATEST OBSERVATIONS INDICATE THAT MODEST DOWNSLOPE WINDS
ARE ONGOING ACROSS THE EASTERN SIERRA INTO THE OWENS VALLEY...AS
WELL AS ACROSS THE SPRING MOUNTAINS. ALL WINDS TO THIS POINT HAVE
BEEN AT ADVISORY LEVELS...BUT WILL LET THE WARNINGS CONTINUE AS WINDS
ARE STILL ON THE INCREASE ACROSS THE SOUTHERN END OF THE SIERRAS.
TODAY...THE MAIN STORY REMAINS THE BELT OF WEST TO SOUTHWEST WINDS
THAT ARE EXPECTED TO DEVELOP ACROSS THE MOJAVE DESERT LATE THIS
MORNING AND LAST INTO THIS EVENING. THERE IS SOMEWHAT OF A
DISCREPANCY BETWEEN THE MOS GUIDANCE AND THE HIGH-RES MODELS WITH
RESPECT TO WIND SPEEDS TODAY. BOTH HAVE BEEN FAIRLY STEADY...WITH
THE MOS GUIDANCE BRINGING SUSTAINED 27-30KT WINDS TO LAS VEGAS THIS
AFTERNOON WHILE THE HIGH-RES GUIDANCE IS IN THE 20-23KT RANGE. IT'S
A SIMILAR STORY FOR OTHER LOCATIONS. IN THE END I MORE OR LESS
BLENDED THE TWO WHICH GIVES MOST AREAS IN THE BELT WIND GUSTS OF
40-45 MPH WITH FAVORED AREAS AND RIDGETOPS SEEING GUSTS AROUND 50
MPH. HAVE LEFT ALL ADVISORIES AS THEY WERE FOR THE MOJAVE DESERT
REGION WITH THIS MORNINGS PACKAGE. HAVE ALSO MAINTAINED THE AREAS OF
BLOWING DUST IN THE GRIDS THROUGH THIS EVENING. NORTH OF THE BELT OF
WINDS...TEMPERATURES WILL BE AROUND 10 DEGREES COOLER THAN THOSE
OBSERVED TUESDAY. IN ADDITION...A FEW CLOUDS MAY DEVELOP LATER IN
THE DAY AS A COLD FRONT APPROACHES THE AREA.
TONIGHT THROUGH THURSDAY NIGHT...THIS FRONT WILL PUSH SOUTH THROUGH THE
AREA TONIGHT AND THURSDAY...BRINGING A CHANCE OF SHOWERS MAINLY TO
LINCOLN COUNTY. HOWEVER...THE HIGHER ELEVATIONS OF CLARK...NORTHERN
MOHAVE...AND CENTRAL NYE COUNTIES COULD SEE SOME ACTIVITY AS WELL.
INSTABILITY DOESN'T APPEAR TO BE STRONG ENOUGH THURSDAY TO WARRANT A
MENTION OF THUNDER AT THIS TIME...BUT SUBSEQUENT SHIFTS WILL WATCH
THAT POTENTIAL. ACROSS LINCOLN COUNTY PRECIPITATION MAY FALL AS SNOW
ABOVE 7K FEET...WHILE IN CLARK COUNTY SNOW LEVELS WILL BE CLOSER TO
8-9K FEET. SIGNIFICANT PRECIPITATION IS NOT EXPECTED BUT A LIGHT
DUSTING IS POSSIBLE IN THESE LOCATIONS. SOMEWHAT LIGHTER...BUT
MORE BRISK NORTH WINDS ARE EXPECTED IN THE WAKE OF THE FRONT
THURSDAY...EXCEPT PERHAPS ACROSS EASTERN MOHAVE COUNTY WHERE THE BELT
OF SOUTHWESTERLIES MAY RESURFACE AHEAD OF THE FRONT ALONG THE
EASTERN CWA BORDER. WILL HAVE TO WATCH THE POTENTIAL FOR ADVISORY
LEVEL WINDS THERE THURSDAY. FOR NOW HAVE KEPT WIND GUSTS IN THE
30-40 MPH RANGE. TEMPERATURES THURSDAY WILL FALL ANOTHER 10-15
DEGREES OVER THOSE SEEN THIS AFTERNOON.
.LONG TERM...FRIDAY THROUGH TUESDAY...WELL BELOW NORMAL TEMPERATURES
AND RESIDUAL NORTHERLY WINDS WILL CONTINUE INTO FRIDAY AS DEEP
TROUGH FILLS AND SHIFTS EAST THROUGH THE ROCKIES. FLOW INTO THE
WESTERN STATES WILL BE NEARLY ZONAL SATURDAY THROUGH TUESDAY AS A
SERIES OF FAST MOVING DISTURBANCES MOVE THROUGH THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES. TEMPERATURES WILL RETURN TO NORMAL
EARLY NEXT WEEK WITH NO SIGNIFICANT WINDS ANTICIPATED. LIKELY SEE
SOME PASSING HIGH CLOUDS AT TIMES...ESPECIALLY ACROSS NORTHERN
AREAS WITH EACH PASSING DISTURBANCE.
&&
.AVIATION...FOR MCCARRAN...GUSTY SOUTH TO SOUTHWEST WINDS ARE
EXPECTED AGAIN TODAY AND WILL CONTINUE THOUGH EARLY THURSDAY
MORNING. THE STRONGEST WINDS ARE EXPECTED THIS AFTERNOON WHEN GUSTS
OF AROUND 35 KTS COULD BE SEEN. STRONG WINDS OVER THE SPRING
MOUNTAINS COULD RESULT IN MECHANICAL TURBULENCE OVER AND IN THE LEE
OF THE RANGE AT TIMES DURING THE DAY TODAY. THE WINDS TODAY ALSO
COULD BE SUFFICIENT ENOUGH TO LOFT DUST INTO THE AIR. THERE MAY BE
ENOUGH DUST IN THE AIR AT TIMES TODAY TO DECREASE THE VISIBILITY AT
KLAS...HOWEVER...THIS IS CURRENTLY NOT MENTIONED IN THE TAF. CLEAR
SKIES ARE EXPECTED THROUGHOUT THE PERIOD.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED TODAY
ACROSS A LARGE PORTION OF THE AREA. THE STRONGEST WINDS TODAY WILL
PRIMARILY BE ACROSS SAN BERNARDINO...CLARK...AND MOHAVE
COUNTIES...AS WELL AS THE SOUTHERN SIERRA IN INYO COUNTY. WIND
GUSTS IN THE 30 TO 40 KNOT RANGE ARE LIKELY IN THESE AREAS. BLOWING
DUST IS ALSO POSSIBLE TODAY IN ANY AREAS WITH STRONG WINDS. DUST
COULD REDUCE VISIBILITY AT TIMES AT AREA TERMINALS SUCH AS KDAG.
STRONG WINDS OVER THE SIERRA COULD RESULT IN MECHANICAL TURBULENCE
OVER THE RANGE AS WELL AS THE OWENS VALLEY AT TIMES TODAY. CLEAR
SKIES ARE EXPECTED ACROSS MOST OF THE AREA TODAY...HOWEVER...A FEW
CLOUDS AOA 15K FEET ARE EXPECTED LATE TODAY INTO THE OVERNIGHT HOURS
ACROSS CENTRAL NEVADA AND NORTHERN INYO COUNTY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING
FOR NVZ016-017-020>022.
HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ019.
AZ...WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MST THIS EVENING
FOR AZZ001-003-036.
CA...WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING
FOR CAZ523>525.
HIGH WIND WARNING UNTIL 7 PM PDT THIS EVENING FOR CAZ519.
WIND ADVISORY UNTIL 11 AM PDT THIS MORNING FOR CAZ520-521.
&&
SHORT TERM...WOLCOTT
LONG TERM....PIERCE
AVIATION.....METZGER
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 457 AM PDT WED SEP 25 2013 CAZ519-NVZ019-260600- EASTERN SIERRA SLOPES-SPRING MOUNTAINS- 457 AM PDT WED SEP 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH WIND WARNING IN EFFECT. SUSTAINED WEST WINDS OF 35 TO 50 MPH WITH GUSTS OF 65 TO 75 MPH POSSIBLE. WINDS OF THIS MAGNITUDE CAN LEAD TO PROPERTY...POWER LINE AND TREE DAMAGE. IN ADDITION...LOOSE OBJECTS COULD BE BLOW AWAY. USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT TEMPERATURES WILL BE MUCH COOLER ON THURSDAY AND FRIDAY. TEMPERATURES WILL WARM OVER THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-003-036-CAZ520-521-523>525-NVZ016-017-020>022-260600- NORTHWEST PLATEAU-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY- WHITE MOUNTAINS OF INYO COUNTY-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 457 AM PDT WED SEP 25 2013 /457 AM MST WED SEP 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THERE IS A WIND ADVISORY IN EFFECT. SUSTAINED SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE POSSIBLE. LOOSE OBJECTS MAY BE BLOWN AWAY. DAMAGE TO SMALL TREE LIMBS. DRIVERS OF MOTORCYCLES...VANS... CAMPERS... TRAILERS...AND ANY OTHER HIGH-PROFILE VEHICLES SHOULD REMAIN ALERT FOR STRONG CROSSWINDS ON AREA HIGHWAYS. STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT TEMPERATURES WILL BE MUCH COOLER ON THURSDAY AND FRIDAY. TEMPERATURES WILL WARM OVER THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-CAZ522-526-527-NVZ014-015-018-260600- LOWER COLORADO RIVER VALLEY-DEATH VALLEY NATIONAL PARK- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE- 457 AM PDT WED SEP 25 2013 /457 AM MST WED SEP 25 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO WEATHER HAZARDS ARE EXPECTED AT THIS TIME...BUT BREEZY TO LOCALLY WINDY CONDITIONS AND COOLER TEMPERATURES CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT TEMPERATURES WILL BE MUCH COOLER ON THURSDAY AND FRIDAY. TEMPERATURES WILL WARM OVER THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 high wind. Local standard time, as filed.
The peak gust was measured 4 miles NW of Independence at 0542 PST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473726.